`
 
Click to go to DrugInjuryLaw Home


Legal information and news about prescription drug side effects
NuvaRing Case Evaluation Ortho Evra Case Evaluation Fosamax Case Evaluation Avandia Case EvaluationKetek Case Evaluation Zelnorm Case Evaluation Meridia Case Evaluation Zocor Case Evaluation
Vytorin Case EvaluationZetia Case Evaluation Yasmin Case Evaluation Ocella Case EvaluationYAZ Case Evaluation Levaquin Case Evaluation Byetta Case Evaluation Gianvi Case Evaluation


Free Case Evaluation

A Week After Heart Drug Manufacturing Problem Is Announced, Pharmacist Says Digitek Recall Facts Remain "Sketchy"

FDA Says It Does Not Know How Many Double-Dose Digitek Pills Were Sold Nor When The Manufacturing Mistake At Actavis Plant In New Jersey Started

A May 2, 2008 interview with local pharmacist Mark McKenzie by NBC affiliate KSDK in St. Louis, Missouri, included an observation that some important facts surrounding a late April 2008 recall of Digitek (digoxin) pills are less than clear one week afterwards. In his interview, pharmacist McKenzie characterized the currently available information about this Digitek recall as "sketchy" even though, in his estimation, the defective pills presented an "immediate" problem which deserved timely action.

In this May 2 KSDK television interview with pharmacist McKenzie, which runs approximately eight minutes, we get some general background about the heart medication Digitek as well as pharmacist-insight about this emerging drug safety issue. From the interview's accompanying story on KSDK.com:

"With this one, though, if it's even doubled-up, that can be a problem over time," said pharmacist Mark McKenzie. "It's not an issue, generally, dose-by-dose, but over time. And the period doesn't have to be too long; it could just be several days to a week."...

McKenzie said one of the first symptoms of toxic levels of Digitek in the system is seeing a yellow aura or halo.

We first learned about the improperly manufactured Digitek, a generic digoxin medication, from a brief April 25 company press release followed by an April 28 FDA MedWatch Safety Alert.

As of May 5, however, there had been no other official announcement by Actavis Totowa, the drug manufacturer, nor the FDA providing additional information about the Digitek recall.

A May 1, 2008 newspaper article, "Recall of heart drug worries Bakersfield family", indicated that the FDA was just learning about the manufacturing problem that led to this Digitek recall:

Considering it was voluntarily recalled Friday afternoon, it's too soon to tell how many people have suffered adverse reactions, said Sandy Walsh, spokeswoman for the Food and Drug Administration. She didn't know how long the defective pills were sold.... The FDA has inspected the manufacturer's facility since the error was discovered, she said....

According to the April 28, 2008 MedWatch Safety Alert about Digitek (digoxin tablets), a patient who took the defective Digitek tablets could experience so-called "digitalis toxicity" -- that is, an overdose of digitalis, the active ingredient in Digitek. Therein, the FDA pointed out that it is those patients with renal failure who have the greatest risk of being harmed by the double-dose Digitek pills.

The FDA advises all patients, as a general rule, that you should not stop taking any prescription medication before talking to your doctor.

Read more about Digitek on our Digitek Information Page >>


  • US FDA advises that you should not stop taking any prescription medication before talking to your doctor.
  • Reports of serious drug side effects should be made to the US FDA MedWatch program.
  • The prescription drug names are registered trademarks of the respective drug companies.
  • DrugInjuryLaw.com is not affiliated with any of the drug companies, nor US FDA.
Law Offices of Thomas J. Lamb, P.A.
Lumina Station Suite 225
1908 Eastwood Road
Wilmington, NC 28403
Tel: (910) 256-2971   Fax: (910) 256-2972
Toll Free: (800) 426-9535
email: ThomasJLamb@DrugInjuryLaw.com

Disclaimer